Try it
Pharmacology · Immunosuppressants: mycophenolate
Sample itemA renal transplant recipient is on mycophenolate mofetil. What is its mechanism and a key risk?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Inhibition of inosine monophosphate dehydrogenase, with gastrointestinal upset, leukopenia and teratogenicity
Mycophenolic acid inhibits IMPDH and so de novo guanosine synthesis, selectively hitting lymphocytes. Adverse effects include diarrhoea, marrow suppression and pregnancy loss and malformations.
Option by option
A. Blockade of IL-2 receptor
IL-2 receptor blockade describes basiliximab.
B. Inhibition of calcineurin, with nephrotoxicity
Calcineurin inhibition describes tacrolimus and cyclosporine.
C. Inhibition of inosine monophosphate dehydrogenase, with gastrointestinal upset, leukopenia and teratogenicity (correct)
Correct. IMPDH inhibition with the stated toxicities.
D. Inhibition of mTOR, with hyperlipidaemia
mTOR inhibition describes sirolimus.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?